BALLSTON SPA, N.Y. (NEWS10) — Saratoga County Health Officials are warning about heroin and other opioids that could be laced with deadly drugs, like Fentanyl. The county reported 19 overdoses, and three deaths, in the past week alone.
All three fatalities happened in Ballston Spa. For Mayor Frank Rossi, the tragedies hit too close to home. “The last one was especially alarming because it was within walking distance of the middle school and the high school,” he explained. “This spike is alarming. It’s not normal to see this level of spike.”
“We wanted to respond, to give the community resources in the fight against opioids,” added Saratoga County Commissioner of Health, Dr. Daniel Kuhles.
He also wanted people to know about the Good Samaritan Law. The law protects people from being prosecuted, who call 911 when someone has overdosed. “That can make the difference between life and death,” added Dr. Kuhles. “And so, they should feel free to call 911 without having to worry about any prosecution.”
After making that call, he said the best thing to do is administer Narcan. The county held a popup training on Thursday.
Colleen Jason showed me the ropes. “So, with the Narcan, you’re going to follow the three P’s, which are peel, place, and press,” she said. “You’re going to tilt their head back, because you want to make sure the spray goes up. You’re going to place it in their nose. Your fingers will kind of touch the sides of their nose. And then firmly press the plunger.”
Health and Human Services Committee Chairman, and Clifton Park Supervisor, Phil Barrett hopes it saves lives. “And the training is very simple, it’s very quick,” he noted. “So, just a few minutes of your time, you can learn a lot, and we’ll give you the resources you may need to save a life.”
The lifesaving drug is available at these training sessions, and online. For more information, contact the Saratoga County Department of Health at (518) 584-7460.